New Mexico, 2015

Hail in New Mexico, May 1, 2015

May 1, 2015 · NWS ABQ · 1 event in 1 county or zone

A weak upper level disturbance combined with a weak backdoor cold front initiated thunderstorms along the eastern slopes of the Sangre de Cristo Mountains on May 1st. One storm became severe as it moved east along the frontal boundary, dropping mainly pea size hail, though some hailstones were slightly larger than a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A weak upper level disturbance combined with a weak backdoor cold front initiated thunderstorms along the eastern slopes of the Sangre de Cristo Mountains on May 1st. One storm became severe as it moved east along the frontal boundary, dropping mainly pea size hail, though some hailstones were slightly larger than a quarter. The hail fell at the Capulin National Monument before the storm weakened as it continued to move east. No damage was reported as result of the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 1, 10:39 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, May 1, 10:39 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 AM MDT FRI MAY 1 2015

.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS EXPECTED MOST LOCATIONS THROUGH THE FORECAST
PERIOD. SOME MID AND HIGH CLOUDS AREA CURRENTLY DRIFTING WEST TO
EAST ACROSS NORTHERN AND CENTRAL NEW MEXICO. THUNDERSTORMS ARE
DEVELOPING OVER THE SANGRE DE CRISTO MOUNTAINS AT THIS TIME AND
ARE EXPECTED TO INCREASE IN COVERAGE AND MOVE TO THE EAST DURING
THE AFTERNOON AND EVENING HOURS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER MUCH OF THE HIGHER TERRAIN THIS
AFTERNOON AND EVENING WITH ACTIVITY DIMINISHING MOST LOCATIONS BY
02-03Z BUT PERSISTING A BIT LONGER...TO AROUND 06-08Z...OVER THE
NORTHEAST. THE STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF LOCAL
MVFR CIGS AND VISIBILITIES WITH OCCASIONAL MOUNTAIN OBSCURATIONS AS
WELL AS GUSTY DOWNBURST WINDS AND SMALL. KLVS IS THE TAF SITE MOST
LIKELY IMPACTED BUT CURRENTLY ONLY CARRYING A VCTS GROUP.

05

&&

.PREV DISCUSSION...330 AM MDT FRI MAY 1 2015...
.SYNOPSIS...
ABOVE AVERAGE TEMPERATURES PERSIST TODAY THROUGH SUNDAY BEFORE
FALLING TO BELOW AVERAGE NEXT TUESDAY THROUGH THURSDAY. SHOWERS AND
STORMS WILL BE MORE NOTICEABLE THIS AFTERNOON AND EVENING...WITH
BEST CHANCES FOCUSED OVER THE NORTHERN MOUNTAINS AND NORTHEAST.
MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL BE ISOLATED TO
SCATTERED OVER THE HIGHER TERRAIN AND WILL DRIFT INTO THE LOWLANDS
SATURDAY AND SUNDAY. A STORM SYSTEM COULD BRING SCATTERED TO
NUMEROUS SHOWERS AND STORMS WITH LOCALLY HEAVY RAIN NEXT MONDAY
THROUGH WEDNESDAY. DRIER WEATHER IS FORECAST FOR LATE NEXT WEEK.

&&

.DISCUSSION...
INHERITED FORECAST PRETTY MUCH CONSISTENT WITH LATEST MODEL RUNS.
MOISTURE IS OBSERVED ROTATING INTO THE UPPER RIDGE WITH WIND SHIFT
BOUNDARY AND HIGHER /40S/ DEWPOINTS NOTED VCNTY NORTHEAST NM AT THIS
TIME. SO PREVIOUSLY ADVERTISED INCREASE IN CONVECTION TODAY LOOKS
LIKE IT/S ON TRACK. THE MOST NOTABLE CHANGE IN THE LATEST MODELS
IS WHAT APPEARS TO BE AN INCREASE IN CONVECTION OVERALL ON SUNDAY.
SATURDAY POPS TAPER DOWN A BIT FROM TODAY/S AND DECREASE A LITTLE
MORE SUNDAY BUT ARE NOW MORE WIDESPREAD THAN WHAT WAS INHERITED.
ALSO INDICATED IS THE POTENTIAL FOR SOME HIGHER DEW POINTS AND
INSTABILITY ALONG THE EAST CENTRAL/SOUTHEAST NEW MEXICO/TEXAS BORDER
SATURDAY NIGHT/SUNDAY...AND WENT AHEAD WITH THIS SCENARIO IN THE
GRIDS. OTHERWISE HIGHS /AND LOWS/ WILL BE ABOVE AVERAGE THROUGH
SUNDAY BEFORE TAPERING DOWN TO BELOW AVERAGE TUESDAY THROUGH
THURSDAY AS MODELS HAVE BEEN PRETTY CONSISTENT FORECASTING AN
INCOMING STORM SYSTEM. THIS SYSTEM LOOKS TO BRING WIDESPREAD SHOWERS
AND STORMS...AND POSSIBLY LOCALIZED HEAVY RAIN TO THE FORECAST
AREA...PARTICULARLY THE NORTH AND EAST. DRIER WEATHER ANTICIPATED
RIGHT NOW FOR LATE NEXT WEEK...BUT ECMWF INDICATES ANOTHER STORM
POSSIBLE FOR NEXT WEEKEND...WHICH COULD BE RATHER WET...WHILE THE
GFS ADVERTISES MORE OF A WIND BAG.

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER IS NOT EXPECTED THROUGH THE FORECAST PERIOD.

UPPER LEVEL RIDGE OF HIGH PRESSURE WILL STAY INTACT TODAY...KEEPING
A MOSTLY LIGHT WIND FIELD OVER NM. A WEAK SURFACE FRONT IS SAGGING
THROUGH EASTERN COLORADO AND SHOULD INVADE NORTHEASTERN NM THROUGH
THE MORNING HOURS. THIS FRONT WILL BRING INCREASED MOISTURE THAT
WILL AID THUNDERSTORM DEVELOPMENT OVER THE NORTHEAST HIGHLANDS AND
THE SANGRE DE CRISTO MOUNTAINS THIS AFTERNOON. THE FRONT WILL DO
LITTLE TO STUNT TEMPERATURES IN THE NORTHEAST AND ALL OF NORTHERN
AND CENTRAL NM SHOULD EXCEED CLIMATOLOGICAL AVERAGES FOR EARLY MAY.
VENTILATION RATES WILL BENEFIT FROM THE WARMER TEMPERATURES AND
HIGHER MIXING HEIGHTS. BEYOND THE NORTHEAST...THE COVERAGE OF STORMS
WILL ALSO SEE A SLIGHT INCREASE OVER THE REMAINING HIGH TERRAIN
AREAS...BUT THE HIGHEST CONFIDENCE FOR WETTING PRECIPITATION IS
STILL EXPECTED TO BE FOUND IN THE NORTHERN MOUNTAINS AND ADJACENT
HIGHLANDS THIS AFTERNOON.

BEYOND TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE DAY
BY DAY AS THE RIDGE ALOFT LOSES ITS DEFINITION...OPENING THE DOOR TO
WEAK DISTURBANCES FROM THE BAJA PENINSULA. FORECAST MODELS CONTINUE
TO DEPICT RISING DEWPOINTS AT THE SURFACE ALONG WITH INCREASED MID
LEVEL MOISTURE THAT SUPPORTS THIS HIGHER STORM COVERAGE SATURDAY AND
SUNDAY. TEMPERATURES WILL ALSO COOL A COUPLE TO A FEW DEGREES EACH
DAY AS CLOUDS AND MOISTURE INCREASE. OTHERWISE LIGHT TO MODERATE
SURFACE/20FT WINDS WILL PREVAIL OUTSIDE OF ANY LOCALIZED
THUNDERSTORM OUTFLOWS...AND EXCELLENT VENTILATION IS EXPECTED.

THE FOCUS FOR MONDAY AND TUESDAY WILL BE A BAJA LOW PRESSURE SYSTEM
THAT WILL HOST STRONGER JET DYNAMICS WITH MORE READILY AVAILABLE
MOISTURE TO WORK WITH. THIS WILL INCREASE PRECIPITATION CHANCES
SUBSTANTIALLY ONCE THE LOW CROSSES THE GULF OF CALIFORNIA AND MOVES
TOWARD NM WITH THE MOST WIDESPREAD WETTING PRECIPITATION AREAS
HITTING THE NORTH CENTRAL TO EASTERN ZONES. IT SHOULD ALSO BE
MENTIONED THAT FORECAST MODELS ARE NOW MORE AGREEABLE ON A BACK DOOR
SURFACE FRONT THAT WOULD INVADE THE NORTHEASTERN QUARTER OF NM
MONDAY...AIDING DEVELOPMENT OF SHOWERS/STORMS THERE. AMIDST THE
INCREASING CLOUDS AND MOISTURE TEMPERATURES DROP A FEW MORE
DEGREES...ACTUALLY FALLING BELOW AVERAGE WITH ELEVATED HUMIDITY.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 1, 4:30 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT FRI MAY 1 2015

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT FRI MAY 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLOW MOVING STORM SYSTEM MAY INTERACT WITH A SURFACE FRONT IN
EASTERN NEW MEXICO TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS STARTING NEXT MONDAY AND PERSISTING INTO WEDNESDAY.
LOCALIZED HEAVY RAINFALL...PARTICULARLY OVER THE EASTERN PLAINS...
WILL BE POSSIBLE IF MODELS REMAIN CONSISTENT WITH THE TRACK OF THIS
STORM SYSTEM AND THE FORECAST LOCATION OF THE SURFACE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 1, 12:11 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
111 PM MDT FRI MAY 1 2015

NMZ515-528-011945-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
111 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORA COUNTY THROUGH 145
PM MDT...

AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OCATE...OR ABOUT 20 MILES NORTHEAST OF
MORA...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN. HAIL MAY
ACCUMULATE TO SEVERAL INCHES IN DEPTH.

AREAS AFFECTED BY THIS STORM INCLUDE...OCATE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3626 10488 3604 10492 3610 10521 3625 10518
TIME...MOT...LOC 1911Z 264DEG 12KT 3619 10507

CA
Special weather statement, May 1, 12:48 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT FRI MAY 1 2015

NMZ515-527-012015-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-RATON RIDGE/JOHNSON MESA-
148 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLFAX COUNTY THROUGH
215 PM MDT...

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES WEST OF RATON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE TO SEVERAL INCHES IN DEPTH...MAKING TRAVEL DIFFICULT.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
COLFAX COUNTY NEAR VERMEJO PARK.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3674 10461 3681 10504 3699 10502 3701 10488
      3700 10458
TIME...MOT...LOC 1947Z 267DEG 15KT 3692 10482

CA
Special weather statement, May 1, 1:04 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT FRI MAY 1 2015

NMZ527-012030-
RATON RIDGE/JOHNSON MESA-
204 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 230 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CAPULIN...OR ABOUT 15 MILES
WEST OF DES MOINES...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE TO SEVERAL INCHES IN DEPTH ALONG U.S. HIGHWAY 64/87 NEAR
CAPULIN AND ALONG STATE HIGHWAYS 72 AND 325 NEAR FOLSOM.

AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES...CAPULIN...FOLSOM
AND CAPULIN VOLCANO NATIONAL MONUMENT.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3694 10384 3669 10382 3672 10425 3688 10423
TIME...MOT...LOC 2002Z 266DEG 11KT 3681 10409

CA
Special weather statement, May 1, 1:30 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT FRI MAY 1 2015

NMZ527-012100-
RATON RIDGE/JOHNSON MESA-
230 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 300 PM MDT...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF FOLSOM...OR ABOUT 15 MILES
NORTHWEST OF DES MOINES...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. HAIL MAY ACCUMULATE TO SEVERAL INCHES IN
DEPTH ALONG U.S. HIGHWAY 64/87 NEAR CAPULIN AND ALONG STATE HIGHWAYS
72 AND 325 NEAR FOLSOM.

AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES...FOLSOM AND
CAPULIN VOLCANO NATIONAL MONUMENT.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3674 10382 3675 10415 3693 10420 3701 10388
      3700 10385
TIME...MOT...LOC 2029Z 257DEG 11KT 3686 10406

CA
Special weather statement, May 1, 1:58 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT FRI MAY 1 2015

NMZ527-530-012130-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
258 PM MDT FRI MAY 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 330 PM MDT...

AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOLSOM...OR ABOUT 11 MILES NORTHWEST OF DES
MOINES...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. HAIL MAY ACCUMULATE TO SEVERAL INCHES IN DEPTH
NEAR FOLSOM AND CAPULIN ALONG STATE ROADS 72 AND 325.

AREAS AFFECTED BY THIS STORM INCLUDE...DES MOINES...CAPULIN AND
FOLSOM.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3695 10377 3673 10380 3675 10410 3690 10409
TIME...MOT...LOC 2057Z 269DEG 13KT 3685 10397

CA

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 1, 2:06 PM MST to 2:10 PM MST
Where
Union County, 2.76 mi N of Capulin
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
36.780, -103.990

Capulin National Monument shared photos of hail slightly larger than quarter size mixed in the mainly pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564874.